Alert archive / Missouri / Winter Weather Advisories in 2011

Winter Weather Advisory 2, NWS St. Louis, MO

January 17, 20118 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this winter weather advisory at Jan 17, 2011, 7:23 AM CST for 8 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 7:23 AM CST (13:23 UTC)
Expired
Jan 17, 2011, 12:00 PM CST
In force
5 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WWUS43 KLSX 171323
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
723 AM CST MON JAN 17 2011

...LIGHT GLAZE OF ICE LIKELY THIS MORNING...

.LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS LIKELY ACROSS PARTS OF
CENTRAL AND NORTHEAST MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS
THIS MORNING. THIS WILL CAUSE A LIGHT GLAZE OF ICE ON UNTREATED
SURFACES. SECONDARY AND LESSER TRAVELED ROADS COULD ALSO
ACCUMULATE A PATCHY GLAZE OF ICE CAUSING HAZARDOUS DRIVING
CONDITIONS. THE FREEZING PRECIPITATION MAY MIX WITH SNOW OR SLEET
AT TIMES...BUT LITTLE OR NO SLEET OR SNOW ACCUMULATION IS
EXPECTED.

ILZ095>097-MOZ018-019-026-027-034>036-042-171800-
/O.NEW.KLSX.WW.Y.0002.110117T1323Z-110117T1800Z/
ADAMS IL-BROWN IL-PIKE IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-
MONROE MO-RALLS MO-PIKE MO-AUDRAIN MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN...
MEXICO
723 AM CST MON JAN 17 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN...WHICH IS IN EFFECT UNTIL
NOON CST TODAY.

* TIMING...A LIGHT GLAZING OF ICE IS LIKELY THIS MORNING.

* ACCUMULATIONS...ICE ACCUMULATIONS WILL BE A FEW HUNDREDTHS OF AN
  INCH.

* IMPACTS...ICY PATCHES ARE LIKELY ON UNTREATED AND LESSER TRAVELED
  ROADS CAUSING POTENTIALLY HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED FOR FREEZING DRIZZLE AND
RAIN WHEN IT IS EXPECTED TO CREATE HAZARDOUS DRIVING CONDITIONS. IT ONLY
TAKES A SMALL AMOUNT OF WINTRY PRECIPITATION TO MAKE ROADS...BRIDGES...
SIDEWALKS...AND PARKING LOTS ICY AND DANGEROUS. IT IS OFTEN DIFFICULT
TO TELL WHEN ICE BEGINS TO FORM...SO DO NOT BE CAUGHT OFF GUARD.

&&

$$

CARNEY
1 follow-up statement
366 
WWUS43 KLSX 171811
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CST MON JAN 17 2011


ILZ095>097-MOZ018-019-026-027-034>036-042-171915-
/O.EXP.KLSX.WW.Y.0002.000000T0000Z-110117T1800Z/
ADAMS IL-BROWN IL-PIKE IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-
MONROE MO-RALLS MO-PIKE MO-AUDRAIN MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN...
MEXICO
1211 PM CST MON JAN 17 2011

...WINTER WEATHER ADVISORY HAS EXPIRED...

THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

THE TEMPERATURE IN THE ADVISORY AREA HAS RISEN ABOVE FREEZING WITH
ONLY LIQUID RAIN EXPECTED THIS AFTERNOON.


$$

GKS

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 6:04 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 17, 6:04 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
604 AM CST MON JAN 17 2011

.DISCUSSION...
/349 AM CST MON JAN 17 2011/

PRIMARY CONCERN FOR TODAY IS THE POSSIBILITY FOR LIGHT
FREEZING/FROZEN PRECIPITATION ACROSS NORTHERN PORTIONS OF THE
AREA. KLSX WSR-88D IS SHOWING SOME SPOTTY ECHOES FROM NEAR BOWLING
GREEN UP TO NEAR MOUNT STERLING. LATEST GUIDANCE HAS NOT CHANGED
MUCH FROM PREVIOUS RUNS...AND APPEARS TO BE ON TRACK THIS MORNING.
ISENTROPIC LIFT WILL CONTINUE OVER THE REGION THIS MORNING AHEAD
OF A NORTHERN STREAM SHORTWAVE WHICH IS DIGGING INTO WESTERN
MISSOURI AT THIS TIME. THE NORTHERN STREAM WAVE WILL SLOW AS IT
PHASES WITH A SOUTHERN STREAM WAVE CURRENTLY OVER EASTERN TEXAS.
SPOTTY LIGHT WINTRY PRECIP WILL LIKELY CONTINUE OVER NORTHERN
MISSOURI AND WEST CENTRAL ILLINOIS THIS MORNING. SLEET AND SNOW
ACCUMULATIONS WILL BE MINOR IF ANY...OF MORE CONCERN IS THE
POSSIBILITY THERE WILL BE A HUNDREDTH OR TWO OF GLAZING THIS
MORNING UP NORTH BEFORE TEMPERATURES WARM ABOVE FREEZING. AT THIS
TIME...THE ATMOSPHERE IS FAIRLY DRY...AND A WIDESPREAD GLAZE DOES
NOT APPEAR LIKELY. SPOTTY GLAZING IS CERTAINLY POSSIBLE...SO HAVE
CONTINUED TO HIGHLIGHT THE POSSIBILITY WITH AN SPS. WILL KEEP THE
ADVISORY IN THE BACK POCKET FOR NOW AND ISSUE IF PRECIP INTENSITY
OR AREAL COVERAGE INCREASES.

ANY FROZEN/FREEZING PRECIP SHOULD END BY NOON AS TEMPERATURES WARM
ABOVE FREEZING...AND LUCKILY THE BULK OF THE PRECIP IS STILL
LIKELY TO FALL AFTER 18Z. RAIN WILL TAPER OFF DURING THE EVENING
AS ISENTROPIC LIFT DIMINISHES...BUT BROAD LIFT WILL CONTINUE AS
THE UPPER LEVEL SHORTWAVES FINALLY COME INTO PHASE OVER THE
MISSISSIPPI VALLEY...SO LIGHT RAIN OR DRIZZLE WILL LIKELY
CONTINUE UNTIL THE COLD FRONT MOVES THROUGH ON TUESDAY. SOME LIGHT
SNOW OR FLURRIES ARE POSSIBLE BEHIND THE FRONT AS THE COLD AIR
MOVES IN.

NEXT CHANCE FOR PRECIP IS STILL LATE WEDNESDAY NIGHT/THURSDAY
MORNING AS ANOTHER TROF DIGS INTO THE SOUTHERN PLAINS. WARM
ADVECTION RAMPS UP AROUND 06Z OVER THE AREA AND THE MODELS KICK
OUT A FEW TENTHS OF AN INCH OF LIQUID. ATMOSPHERE LOOKS COLD ENOUGH FOR
ALL SNOW...BUT THE WARM ADVECTION COULD PUSH LOW LEVEL TEMPS UP
ENOUGH FOR SOME KIND OF MIXED PRECIP SOUTH OF THE I-70 CORRIDOR.

CARNEY

&&

.AVIATION...
/540 AM CST MON JAN 17 2011/

PRECIP OVER N MO...WHICH APPEARS TO BE A MIX OF LIGHT SNOW...LIGHT
FREEZING RAIN...AND A SMATTERING OF SLEET...STRUGGLING TO MAKE E
PUSH EARLY THIS MORNING. THIS...COMBINED WITH THE FACT THAT ABOVE
FREEZING TEMPS HAVE NOW WORKED N OF I-70 W OF COU...SUGGESTS THAT
FREEZING RAIN THREAT...SUCH AS IT IS...SHOULD BE LIMITED TO UIN
AREA THIS MORNING.  OTHERWISE...MAIN CONCERN IS HOW FAST TO
LOWER CIGS THROUGHOUT THE FA...WHICH IS THE TREND STRONGLY
SUGGESTED BY ALL OF THE EARLY MORNING GUIDANCE. BEEN TRACKING NWD
PUSH OF ST ACROSS AR AND S MO OVERNIGHT AND BELIEVE THAT MVFR CIGS
WILL ARRIVE ALONG THE I-70 CORRIDOR IN THE 18-19Z TIME
FRAME...WHILE LOWERING IN THE UIN AREA BY MID/LATE MORNING WILL
PROBABLY BE MORE IN SITU...IN RESPONSE TO THE PERSISTENT
LIFT/SATURATION. WITH S LOW LEVEL FLOW PERSISTING INTO TONIGHT
HAVE CONTINUED LOWERING TREND INTO THE IFR RANGE BY EARLY
EVENING...AND HELD CIGS THERE THROUGHOUT THE NIGHT. HAVE ALSO
ADDED SOME MVFR VSBYS RESTRICTIONS IN MOST AREAS...AS HIGHER
DEWPOINTS WORK NWD OVER THE RESIDUALLY COLD GROUND.

SPECIFICS FOR KSTL...

ALTHOUGH VFR CIGS/MVFR VSBYS ARE EXPECTED THIS MORNING...
NWD SURGE OF ST INTO S MO SUGGESTS MVFR CIGS ARRIVING SHORTLY
AFTER MIDDAY...WITH CIGS DROPPING TO IFR BY EARLY EVENING.
RELUCTANCE OF PRECIP TO MAKE A STRONG EWD SURGE EARLY THIS MORNING
INDICATES THAT ARRIVAL OF RAIN WILL BE DELAYED ENOUGH THAT ITS
ONSET WILL BE WELL AFTER TEMPS ARE ABOVE FREEZING. FOR NOW HAVE
PLACED PRIMARY PRECIP THREAT IN THE LATE AFTERNOON/EARLY EVENING
AND ITS POSSIBLE THAT THE THREAT WILL LINGER AFTER 02Z...BUT IF IT
DOES TEMPS SHOULD REMAIN WARM ENOUGH TO KEEP RAIN IN LIQUID FORM.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 17, 5:56 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
556 AM CST MON JAN 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
556 AM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF SNOW...FREEZING RAIN...AND A LITTLE SLEET IS
POSSIBLE THIS MORNING...PRIMARILY OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS. LITTLE OR NO SLEET OR SNOW ACCUMULATIONS ARE
EXPECTED...BUT A SPOTTY GLAZE OF ICE IS POSSIBLE. TEMPERATURES ARE
EXPECTED TO WARM THROUGH THE MORNING AND SHOULD BE ABOVE FREEZING
BY NOON BRINGING THE WINTRY PRECIPITATION TO AN END.

THERE IS A CHANCE OF LIGHT SNOW ACROSS PARTS OF THE AREA AGAIN
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF ACCUMULATING SNOW ON WEDNESDAY NIGHT AND
THURSDAY.

WIND CHILL VALUES WILL APPROACH 10 BELOW ZERO ACROSS PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THURSDAY NIGHT INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT THE ONSET...AND ANY
ACCUMULATIONS OF WINTRY PRECIPITATION TODAY AND TONIGHT.

CARNEY

In the hours before

Special weather statement, Jan 17, 3:51 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 AM CST MON JAN 17 2011

ILZ095>097-MOZ018-019-026-027-034>036-042-171800-
ADAMS IL-BROWN IL-PIKE IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-
MONROE MO-RALLS MO-PIKE MO-AUDRAIN MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN...
MEXICO
351 AM CST MON JAN 17 2011

...LIGHT WINTRY MIX EXPECTED ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS THIS MORNING...

AREAS OF LIGHT SNOW...SLEET...AND LIGHT FREEZING RAIN ARE EXPECTED
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS
MORNING...PRIMARILY ALONG AND NORTH OF HIGHWAY 36.

SINCE THE PRECIPITATION IS EXPECTED TO BE SOMEWHAT HIT AND
MISS...AND QUITE LIGHT...WIDESPREAD TRAVEL PROBLEMS ARE NOT
EXPECTED. HOWEVER...THE PATCHY NATURE OF THE PRECIPITATION ALSO
MEANS THAT ROAD CONDITIONS MAY CHANGE OVER A VERY SHORT DISTANCE.

EARLY MORNING MOTORISTS SHOULD BE ON THE LOOKOUT FOR THIS WINTRY
PRECIPITATION...AND ALTER DRIVING SPEED TO MATCH ROAD CONDITIONS.

IT APPEARS THAT THE WINTER WEATHER THREAT WILL END BY MIDDAY AS
TEMPERATURES CLIMB ABOVE THE FREEZING MARK.

TRUETT

Nearby

Winter Weather Advisories in Missouri, 2011Winter Weather Advisories in Illinois, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.